Alert archive / Utah / Wind Advisories in 2008

Wind Advisory 24, NWS Salt Lake City, UT

August 15, 2008

NWS Salt Lake City, UT issued this wind advisory at Aug 15, 2008, 8:46 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2008, 8:46 PM MDT (02:46 UTC)
Expired
Aug 16, 2008, 6:00 AM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KSLC 160246
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
846 PM MDT FRI AUG 15 2008

...STRONG EAST CANYON WINDS OVERNIGHT...

.STRONG SURFACE HIGH PRESSURE ACROSS WYOMING COMBINED WITH
EASTERLY WINDS AT RIDGETOP LEVELS WILL CREATE STRONG EASTERLY GAP
WINDS ACROSS FAR NORTHERN UTAH OVERNIGHT.

UTZ001-002-161200-
/O.NEW.KSLC.WI.Y.0024.080816T0246Z-080816T1200Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
846 PM MDT FRI AUG 15 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MDT SATURDAY. 

THIS WIND ADVISORY IS FOR THE CACHE VALLEY AND NORTHERN WASATCH
FRONT OF FAR NORTHERN UTAH.

STRONG EASTERLY CANYON WINDS HAVE DEVELOPED ACROSS THE CACHE
VALLEY EARLY THIS EVENING. THESE STRONG WINDS WILL SPREAD
INTO THE NORTHERN WASATCH FRONT DURING THE BALANCE OF THE
EVENING. THE STRONGEST WIND GUSTS ARE EXPECTED LATE THIS EVENING
THROUGH 600 AM SATURDAY MORNING. WINDS WILL STEADILY DECREASE
BEGINNING EARLY SATURDAY MORNING. 

WIDESPREAD SUSTAINED WINDS OF 25 TO 35 MPH ARE EXPECTED...WITH
GUSTS APPROACHING 55 MPH NEAR THE MOUTHS OF AREA CANYONS.
 
A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
000 
WWUS75 KSLC 161150
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 AM MDT SAT AUG 16 2008

UTZ001-002-161300-
/O.EXP.KSLC.WI.Y.0024.000000T0000Z-080816T1200Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
550 AM MDT SAT AUG 16 2008

...WIND ADVISORY WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 6 AM MDT.

EASTERLY CANYON WINDS ARE DECREASING THIS MORNING ACROSS NORTHERN
UTAH. LOCAL WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH MID-
MORNING ACROSS THE CACHE VALLEY AND NORTHERN WASATCH FRONT.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Aug 15, 4:05 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 15, 4:05 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT FRI AUG 15 2008

.SYNOPSIS...A COOL UPPER LOW WILL DROP INTO EXTREME NORTHEAST UTAH
AND NORTHWEST COLORADO TONIGHT THROUGH SATURDAY. A WARMING TREND
WILL BEGIN SUNDAY AND CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...THE COOL UPPER LOW REMAINS ON TRACK TO END UP OVER
EXTREME NWRN CO BY 12Z SAT THEN MOVE SLOWLY EAST THRU THE WEEKEND.
THE ASSOCIATED COOL FRONT LAYS ACROSS FAR SOUTHERN UTAH AND
CONTINUES TO CREEP SOUTHWARD. LOW LEVEL MOISTURE CONVERGENCE INTO
THE SURFACE TROF CONTINUES BUT THE AXIS HAS ALSO CREPT SOUTHWARD AND
ONLY THE WASHINGTON COUNTY AREA HAS KEPT THE HIGHER DEWPOINTS.

SO IT APPEARS THAT THE GFS IS DOING A BETTER JOB DEPICTING THE
MOISTURE DISTRIBUTION AND IT SHOWS THE DRIER AIRMASS COVERING ALL
BUT THE VERY SOUTHWEST CORNER OF THE FORECAST AREA THRU THE
WEEKEND...AND HAVE TAKEN MOST POPS BACK OUT OF THE GRIDS DOWN SOUTH.

THE MOISTURE ASSOCIATED WITH THE UPPER COOL POOL HAS SET OFF LOW
TOPPED CONVECTION OVER THE UINTA MTS THAT HAS BEEN DRIFTING OFF INTO
THE UINTA BASIN. THIS WILL CONTINUE INTO THE EVENING WITH A CHANCE
OF PRECIP LINGERING OVER THE MTS INTO SAT.

THE CLOSED LOW HAS ALSO SET UP A FAIRLY TIGHT EASTERLY SURFACE
GRADIENT ACROSS WRN WY AND NRN UT. THIS PLUS EASTERLY FLOW AT 700 MB
AND LOW LEVEL COLD ADVECTION WILL BRING WINDY CONDITIONS TO THE GAPS
ALONG THE WASATCH FRONT AND INTO THE CACHE VALLEY. HAVE SOME
ENHANCED WINDS IN THE FORECASTS OVERNIGHT BUT THE POTENTIAL IS THERE
FOR AN ADVISORY LEVEL EVENT AND THIS WILL NEED TO BE MONITORED.
HOWEVER...THE STRONGEST GRADIENT IS FORECAST TO OCCUR THIS EVE AND
IT WILL BE RELAXING THROUGH THE EARLY MORNING HOURS...NORMALLY THE
PEAK TIME FOR WINDS...SO SPEEDS MAY NOT GET TOO HIGH.

AS THE LOW PULLS AWAY SUN NIGHT/MON...THE UPSTREAM UPPER RIDGE AXIS
MOVES TO ERN UT AND ALLOWS MOISTURE TO RETURN TO THE AREA FROM THE
SOUTH. THE MAY NOT LINGER TOO LONG AS SOUTHWEST FLOW IS FORECAST TO
INCREASE NEXT WEEK AHEAD OF A DEEPER PACIFIC TROF. THIS TROF STARTS
TO MOVE INLAND NEXT TUE AND SLOWLY ACROSS THE NRN ROCKIES THRU THE
WEEK. 12Z EC AND GFS RUNS WERE IN BETTER AGREEMENT ON THIS SO
TRENDED THE GRIDS A LITTLE COOLER AND WETTER DAY 6 AND 7.

&&

.AVIATION...WEST TO NORTHWEST WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH AROUND 03-04Z. WINDS ARE THEN EXPECTED TO BECOME
LIGHT WEST TO SOUTHWEST UNTIL LATE TONIGHT...POSSIBLY AFTER
08-10Z...BEFORE SOUTHERLY DRAINAGE WINDS SETTLE IN. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH TONIGHT.

&&

.FIRE WEATHER...AN UNUSUALLY COOL AIRMASS FOR MID-AUGUST WILL SETTLE
OVER THE FIRE DISTRICT TONIGHT AND SATURDAY. THIS WILL RESULT IN
LOCAL BREEZY CANYON WINDS. TEMPERATURES WILL WARM RAPIDLY EARLY NEXT
WEEK TO NORMAL LEVELS ALONG WITH AN INCREASING THREAT OF AFTERNOON
SOUTHWEST WINDS BY MID-WEEK...STRONGEST IN THE WESTERN VALLEYS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/CHENG/GIBSON

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:23 PM MDTAreal Flood AdvisorySLCKane3 hr
Aug 16, 3:49 PM MDTFlash Flood WarningSLCKane3 hr
Aug 16, 4:17 PM MDTSevere Thunderstorm WarningSLCWashington28 min
Aug 16, 4:57 PM MDTSevere Thunderstorm WarningSLCWashington48 min

Nearby

Wind Advisories in Utah, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.